Quantcast

Ataxia Support

Keppra Medication

So I visited the Movement Disorders Clinic yesterday. (one of many trips) this is at Toronto Western Hospital part of the University Health Network (UHN). There now is a 2 year waiting list to get into this clinic. It is one of the best clinics in the world. I was lucky to get into this clinic at the first sign of trouble for me.
My neurologist wrote me a prescription for a medication typically prescribed to treat seizures. Keppra taken at high doses starting at 500mg x 1 month up to 1500mg or whatever dose works.If it shows no effect, I’m to taper off.
We are hopeful this medication will help eliminate tremors. The only thing is, we have to watch for depression (I suffer from this and it concerns me)
Does anyone take this medication? Does it work? What is the effective dose? Any other information on this medication?
Thank you,
Dave
Possible MSA since 2012

:slightly_smiling_face: Dave, I’m wandering off subject again…but my most recent med Sibelium(Flunarizine) also came with a similar warning about depression…I was in two minds whether to try it, because like you I can be prone to depression. My med is primarily prescribed for Migraine, but it’s to help my BPPV ( vertigo turning in bed). I hope all this drug repurposing works :slightly_smiling_face: xB

1 Like

Me too. Makes me wonder, who ever thought of using these drugs for something else?

:thinking: It’s possible that appointment reviews may have something to do with it… When someone is prescribed a medication, and it actually improves another symptom …this sort of thing might be discussed in reviews…

I have been taking Keppra as an anti seizure med for about 2 years, 1000 mg’s twice
daily. No seizures! It did make me sleepy, so the dosage was reduced to 750.
That helped, I was taking Amantadine to help with walking/balance but it was probably responsible for the seizures. If I have 0 seizures for 2 years after stopping Amantadine
then Keppra dosage is reduced again. Keppra is rather gentle stuff compared to other medications I have been given. I hope it works for you.

1 Like

I have discontinued the use of Keppra after only a single dose of 500mg. I discovered it made my balance way worse, my coordination extremely off track, it made me dramatically drowsy, my anxiety level went through the roof, and caused a general indescribable level of confusion and discomfort. Clearly this medication is not for me.
I hope it wears off soon!

1 Like

:hushed: I’m so sorry it made things worse, hope you feel better soon :slightly_smiling_face: xB

I took Keppra about eight years ago after I had what we thought might have been a seizure. I stopped it with my neuro-oncologists blessing because it made my balance even worse. I have not had any “seizures” since, fortunately. I also took Amantedine for several years for energy without any bad side effects.

1 Like